Filed under: Dietary supplements
Dietary supplements containing ephedra are illegal. What is ephedra and why is it illegal in the United States? Read HPRC’s new Operation Supplement Safety (OPSS) FAQ about ephedra to find out.
Also, be sure to check out our other OPSS FAQs, and if you still can’t find what you are looking for, use our “As the Expert” button located on the OPSS home page.
The Food and Drug Administration (FDA) is warning consumers about powdered pure caffeine, particularly as sold in bulk on the Internet. At least one death has been associated with the use of such products, and FDA advises consumers about the potency of powdered pure caffeine. See FDA’s Consumer Advice, which includes information about how to report an adverse event.
According to this consumer resource from FDA, you should limit your caffeine intake to just 100–200 mg per day (about 5–10 ounces of coffee). Taking large doses of caffeine—roughly 400–500 mg—at one time can result in a serious condition known as “caffeine intoxication.” Some symptoms of caffeine intoxication are minor and include nausea, vomiting, agitation, nervousness, or headache. Other symptoms can be more life-threatening, such as rapid heartbeat, electrolyte imbalance, very high blood sugar, or high levels of acid in the blood, which can cause seizures. See the OPSS FAQ to help you avoid hidden sources of caffeine.
Dietary supplements with conjugated linoleic acid (CLA) are being marketed to help with weight loss. What is CLA and can it really help you lose weight? Read HPRC’s new Operation Supplement Safety (OPSS) FAQ about CLA to find out.
While you’re there, check out our other OPSS FAQs. Still can’t find the answer you’re looking for? You can visit the Natural Medicines Comprehensive Database or use our “Ask the Expert” button located on the OPSS home page.
HPRC has written several articles about energy drinks, their ingredients, and their potential harmful effects, especially for adolescents. They continue to be the topic of news articles, with another recent death of a teen who apparently consumed several energy drinks while on vacation and then died from cardiac arrest. The American Association of Poison Control Centers (AAPCC) urges the public to use caution when consuming energy drinks and lists many potential harmful reactions. Read more on this AAPCC web page, including statistics on reports of “exposures” to energy drinks.
HPRC has an Infosheet on energy drinks, highlighting the ingredients you may find on labels,and their potential stimulant effects. Be aware of the potential dangers, especially for children and teens, as outlined by the American Academy of Pediatrics.
Garcinia cambogia is being used as a dietary supplement ingredient in some products marketed for weight loss. What is it? And is it effective? Read this Operation Supplement Safety (OPSS) FAQ about Garcinia cambogia to find out. Be sure to check back often, as we add answers to other questions about ingredients in performance and weight-loss supplements and how to choose supplements safely.
If you have more questions about a particular dietary supplement ingredient or product, you can visit the Natural Medicines Comprehensive Database or use our “Ask the Expert” button located on the OPSS home page.
Even ten years ago, one survey found that nearly 70% of patients admitted to emergency and intensive care medical facilities did not inform the medical personnel of their dietary supplement use. However, some dietary supplement ingredients can retard the effects of prescription medications, others can intensify their effects, and yet others can be the reason a patient arrived at the emergency or intensive care facility in the first place. For example, more than 90 dietary supplement ingredients are known to affect blood clotting, which could mean that a wounded Warfighter could bleed more heavily than an emergency medic might otherwise expect.
According to an April 2014 article in Critical Care Medicine, recent adverse events associated with dietary supplements highlight the importance of letting medical personnel know if you are taking any supplements. As we pointed out in a recent article, you become the essential participant in making sure that your use of dietary supplements does not lead to serious consequences. Be sure you tell medical personnel about your dietary supplement use before you receive treatment. It could save your life!
Last summer the Netherlands removed the weight-loss dietary supplement product Dexaprine from the market due to reports of serious adverse events, but the results of research into the cause has just been released. A recent article in Drug Testing and Analysis described at least 26 cases of Dexaprine toxicity reported to the Dutch Poisons Information Center. Testing revealed the existence of “a cocktail of synthetic stimulants” including synephrine, oxilofrine, deternol, yohimbine, caffeine, and theophylline, and possibly ß-methyl-ß-phenylethylamines. (Problematic forms of phenylethylamines, including ß-methylphenylethylamine. were discussed in an April 2014 article in the New England Journal of Medicine.) For more information about tainted weight-loss dietary supplements, see the Food and Drug Administration’s information. Note that this product is still available in the U.S. and online.
When something sounds too good to be true, it probably is. Dietary supplements are popular among military personnel, and it’s important to be able to spot the red flags—warning signs of potential problems—when considering a product. Read the OPSS FAQ on how to spot these red flags to help make an informed decision. And be sure to check back often for new FAQs.
Do you really know what’s in your energy drink? HPRC put together a new resource that points out some common ingredients found in energy drinks. Our ingredient label includes some hidden sources of caffeine and other ingredients that can have stimulant effects on your body. It also highlights other information that you might see on a label, including warnings. So check out the energy drinks infosheet, and then go to Operation Supplement Safety (OPSS) for more information about how to choose dietary supplements safely.
An important part of HPRC’s mission of fostering Warfighter resilience and optimizing Warfighter performance is informing you about the potential hazards associated with dietary supplements. But that’s a two-way street—we need your help too. An April 2014 article in The New England Journal of Medicine points out a major problem: Government agencies don’t get information about adverse effects of dietary supplements quickly enough from the public and healthcare professionals.
HPRC offers an easy way for you to directly report side effects you believe are associated with dietary supplements through the Natural Medicines Comprehensive Database (NMCD). Just go to our NMCD page and click on the icon for Natural Medicines Watch. You don’t even need an NMCD account; it’s free for everyone and easy to use. NMCD will make sure the information reaches FDA’s MedWatch.
Don’t hesitate to report something—you’ll be helping others avoid potentially serious health problems. Not sure about your symptoms? Read HPRC’s article about how to know if you’ve had an adverse event.